Hyperkalemia can pose threat for CHF patients

One of the biggest threats for CHF patients taking spironolactone, also known as Aldactone, is hyperkalemia, a condition caused by excessive amounts of potassium in the blood. Symptoms include diarrhea, nausea, muscle weakness, and heart irregularities.

"It can be a very serious threat," says Rosanne M. Leipzig, MD, PhD, clinical associate professor at Mount Sinai School of Medicine and the department of geriatrics and adult development at Mount Sinai Medical Center in New York City. "You get EKG changes, arrhythmia, or no rhythm."

Leipzig encourages clinicians to monitor a patient’s potassium level carefully, defining levels of potassium that are too high. "The lab will tell you over 5 mmol per liter. Many of us will tell you 5.5 mmol per liter is all right. You start playing [with fire] when you go over that."

In the Randomized Aldactone Evaluation Study (RALES), a double-blind study conducted to analyze the effects of spironolactone on CHF patients, hyperkalemia occurred in 10 patients in the placebo group and 14 patients in the spironolactone group. Conclusions in the RALES study claim that at doses of 12.5 mg to 25 mg daily, spironolactone is effective in blocking the aldosterone receptors. Serious hyperkalemia occurred most often with doses of 50 mg or greater.

Patients in the spironolactone group took 25 mg of Aldactone once a day for two months. As long as there were no signs of hyperkalemia, the dose could be doubled after that if the CHF symptoms worsened. In cases where potassium levels got too high, it was suggested that the treating physician first adjust the other medications to correct the problem. If that did not help, then the dose of spironolactone could be reduced 25 mg once a day.